Aa
A
A
Close
Avatar universal
Grapefruit and Meds??
Hello,

I am new on this board. I have BiPolar II and am taking Lamital,Cymbalta,Xanax and Topomax under the supervision of my Psych-nurse practicioner.

Today I had a huge grapefruit for lunch because, well, it sounded delicious! About an hour later I started having pretty crazy dizzy spells that lasted into the evening. I took my bp and it was ok. But I swore that I felt like I was going way to slooooow.

I looked up grapefruit and discovered that it can mess with not one, but ALL of my meds! I could have been experiencing toxic levels of them! Yikes! No more grapefruits for me! Why didn't anyone (DR...Pharmacist) tell me this?!

Has anyone else had this experience?

Kat
Cancel
12 Answers
Page 1 of 1
585414 tn?1288944902
No I haven't but I was told by my neurologist (I take psychiatric medications too) that the anti-spasmodic Flexaril I take can have dangerous interactions with grapefruits or grapefruit juice so I make sure that's not among the ingredients of any juice I drink. Yes they should have told you just like letting you know about any other medication interactions.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1167245 tn?1353882100
Wow, that's scary! Yeah, the pharmacist should have told you that, or at least provided you a print-out with the drug information, contraindications, dangerous interactions, etc., because it's not an uncommon interaction due to the fact that the CYP3A4 is one of the big guns of enzymes used to metabolize drugs (and it's inhibited by grapefruit juice, as I'm sure you've now read).

I used to looooove grapefruit, but I take Xanax pretty regularly, so there's no more of that.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Several of my drugs (Lamictal, Seroquel, & Valium - at a minimum) interact w/ grapefruit.  It's on all of the information that comes from the pharmacy and I didn't take it seriously until I got pretty toxic myself.  I LOVE grapefruits & grapefruit juice and I miss them a lot.  I also tend towards side effects and toxicity.  Plain old dizziness - not the vertigo kind - is a classic symptom of Lamictal toxicity and the slowing down is likely from the Xanax (as moonpanda mentioned, grapefruit keeps it from being metabolized).

In theory, if you keep a steady amount of grapefruit in your diet, things will even out or your dosages can be tailored around your grapefruit - but you'd have to consistently eat the same amount (and your doctor would have to agree to it).

My husband also takes Seroquel and he eats/doesn't eat grapefruit or drink grapefruit juice on and off.  He's never had a problem.  Then again, he rarely experiences side effects from anything...

On occasion (maybe 2x a year), I've had 1/2 a grapefruit very late in the day - like a late dessert - so that as soon as the dizziness and sleepiness start, I can go to bed and they wear off while I sleep.  I really miss my grapefruit...
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1039200 tn?1314915608
I'm on Carbemazepine and Seroquel and It's never stopped me eating grapefruit regularly sometimes two or three a day as I love them!, I had no idea about the negative effect until recently and I've been on Carbemazepine for years :-S I'm still here so I guess it diddn't do me any harm =). Nobody told me to lay off the grapefruit so I diddn't know any wiser! Perhaps will limit them now to a couple a week!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My psychiatrist told me absolutely NO grapefruit.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Another thing we shouldn't consume is saccharin because it interferes with meds.  Caffeine is also supposed to trigger our illnesses as well.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
585414 tn?1288944902
Actually that would be Nutrasweet (unless saccharin does as well) and I was told at a mood disorders support group I went to a while back it should be avoided as it can interact with medications and worsen moodswings. I found a while back that when the medications caused excess thirst that the best thing to do was just to drink water. Sometimes flavored seltzer water as well.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1039200 tn?1314915608
OMG I drink at least 2 cans of diet coke every day - I had no idea! Why aren't these things made clearer! and I drink loads of coffee! :-S
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Caffeine I was told is suppose to send a person into mania in excess and make symptoms of schizophrenia worse in excess but I drink a lot of it anyway.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Send a person into mania if they have a potential to experience mania, I mean.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I was told it was just saccharin in general that interferes with meds, I was not told which kind of psych meds it interferes with but the person who told me takes antipsychotics as well so I assumed it also messed with those.  You may be right that it's just Nutrasweet and the person may of just been generalizing by accident.  At any rate I can't stand artificial sweeteners so I don't have to worry at any rate.  Does Nutrasweet also worsen anxiety problems since they are a mood symptom?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Interesting. I have a serious Diet Pepsi addiction. Had no idea it could be messing with my meds? Hmmmmm....

I definately think the Grapefruit messed with me though. I hadn't eaten much else that day and it was a large Grapefruit. The next day, I didn't feel dizzy, but my glands all felt swollen, like I had just been sick or something. I looked that up and found that that could be a sign of recovering from toxic levels of chemicals in your body. Scary stuff! I won't be doing that again! Yikes!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Mood Disorders Answerers
1551327 tn?1414146344
Blank
Tompkinsville, KY
1415482 tn?1459706314
Blank
Kingston, Jamaica
Avatar universal
Blank